Case Presentation:

An 86-year-old male with hypertension, diabetes, and pulmonary tuberculosis on therapy presented to the ED with fever and a rash. He developed an erythematous rash over his body two months prior to admission. At that time, he had completed the initial phase of RIPE therapy and was only on Isoniazid and Rifampin. Both medications were stopped and he was started on Ethambutol and Moxifloxacin with improvement in his rash. As his rash continued to improve, Rifampin was added back three weeks prior to admission. Two weeks later, his rash worsened and on the day of admission, he developed facial swelling, fevers, and diffuse erythroderma. His labs were notable for an eosinophil count of 2,000/µL and acute kidney injury with normal liver function tests. Based on his clinical syndrome and drug history, he was diagnosed with Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) secondary to Rifampin. As part of the workup, he was noted to have CMV viremia while HHV-6, EBV, and Parvovirus B-19 were negative. His rash and symptoms improved with topical and systemic steroids. However, a few days into treatment, he had rising levels of CMV viremia with associated worsening of his rash. He was treated with valganciclovir with improvement in his symptoms.

Discussion:

DRESS is a severe drug eruption complicated by systemic involvement. Commonly associated drugs include allopurinol, aromatic anticonvulsants, and sulfonamides. DRESS secondary to anti-tuberculosis therapy is rare, however there are a handful of case reports. Since patients are usually on multiple agents for TB, it is difficult to determine the offending agent. Due to the prolonged course of our patient’s illness and worsening of his symptoms after re-introduction of Rifampin, we can be confident that Rifampin was the culprit medication. One case study of 9 patients showed Ethambutol as the causative agent in 8 cases. A second case study of 11 patients showed Rifampin as the causative agent in 4 cases. The latter study also looked for viral reactivation, but did not find any evidence of it in their cohort. Our patient did have rising serum CMV DNA levels, indicating CMV reactivation. While the role these viruses play in the pathophysiology of DRESS is unclear, their reactivation can lead to exacerbation of clinical symptoms of DRESS. Thus, serum CMV DNA level was monitored in our patient and promptly treated.

Conclusions:

Our case adds to the small but growing literature of DRESS caused by anti-tuberculosis therapy, especially Rifampin. Thus, patients being started on TB treatment should be counseled and providers should consider DRESS early on in patients on TB therapy presenting with fever and a rash. To our knowledge, this is the first reported case of CMV reactivation in Rifampin induced DRESS. As seen in this case, the need for monitoring of viral reactivation is important since it can change the patient’s prognosis and management.